Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 10, 2017Humboldt County, California

NWS Eureka, CA issued this special weather statement at Aug 10, 2017, 4:48 PM PDT for Humboldt County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 4:48 PM PDT (23:48 UTC)
Expired
Aug 10, 2017, 5:15 PM PDT
In force
27 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 72 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS86 KEKA 102348
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
448 PM PDT THU AUG 10 2017
 
CAZ105-107-108-110015-
Southern Trinity CA-Northern Humboldt Interior CA-
Northern Trinity CA-
448 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND EAST
CENTRAL HUMBOLDT COUNTIES UNTIL 515 PM PDT...

At 447 PM PDT, Doppler radar was tracking a strong thunderstorm near 
Burnt Ranch, or 10 miles southeast of Willow Creek. This storm was 
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnt Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 12367 4094 12348 4081 12336 4068 12359
TIME...MOT...LOC 2347Z 330DEG 2KT 4081 12354 

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:34 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 3:34 PM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
334 PM PDT Thu Aug 10 2017

.SYNOPSIS...An upper level low will gradually weaken and move
east. Thunderstorm coverage will decrease over the next couple of
days. Slightly above average temperatures will prevail through
the week and into the weekend.

&&

.DISCUSSION...An upper low continues to meander over the area
today. This low was responsible for morning thunderstorms along
the Redwood Coast. Those thunderstorms gradually weakened by mid-
morning. Inland convection started to develop a bit earlier than
on Wednesday, but the intensity of the thunderstorms has been a
bit weaker thus far. Dry air has wrapped into the upper low from
the SE. This should gradually decrease the overall coverage of
thunderstorms. However, a few thunderstorms could still be strong
into the early evening hours with hail, gusty winds, and cloud-
to-ground lightning.

Coastal stratus continues with a clear patch downwind from Cape
Mendocino just offshore Mendocino County. After increasing to
almost 2500 feet in depth, the marine layer has decrease slightly
(back to near 2000 feet). High resolution 975mb moisture flux
convergence forecast data indicates that some patchy drizzle is
possible once again later tonight along the Redwood Coast.

Rain chances will decrease after this evening as the upper low
fills and a more broad upper trough sets up along the Pacific
Coast. This feature should keep inland temperatures closer to
normal through early next week. The models are indicating that an
upper low may develop south the local area thereafter, with a
slight ridging and warmer inland temperatures by next Wednesday.

Coastal stratus will continue through the next few days. There are
indications that some improvement in coastal conditions will be
seen by late in the weekend and early next week. /SEC

&&

.AVIATION...North coast airports remained mostly IFR-LIFR from
last evening through early afternoon. Vis was mostly MVFR through
the period occasionally dipping into IFR. The marine clouds and
fog have been fairly persistent over the last few days or so, with
occasional restrictive flight operations...especially at ACV.
Limited coastal clearing expected today...otherwise, the marine
stratus intrusion will continue through the period. An interesting
upper level low rotating over Northwest California presented
another potential flight hazard (at mostly ACV) as nocturnal
offshore thunderstorms rotated across the coast...therefore
bringing Thunderstorms and lightning to the north of Cape
Mendocino. ACV actually reported a T-storm, lightning and showers
early-mid morning. Threat of thunderstorms affecting flight
hazards will continue across the interior mountain areas through
evening. This includes the Yolla Bolla area of Mendocino.
Otherwise, most of Mendocino will remain VFR except near the
immediate coast where the marine influence will continue. /TA

&&

.MARINE...Marine conditions continue to be relatively unchanged,
with light to moderate northerlies across most of the waters. This
will lead to low resultant sea state across NW California waters.
Winds will begin to ramp up gradually Friday afternoon and
continue through the weekend, particularly south of Cape Mendocino
where wind gusts may reach 30 kt. Winds will increase more
dramatically Sunday night and beyond as a strong area of high
pressure builds into the East Pacific Ocean. The strong northerly
pressure gradient will allow gale force wind gusts to develop.
Seas will respond accordingly, and larger, steeper seas can be
expected Sunday through Monday. /RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 AM to 9 PM Saturday for PZZ475.

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 10, 3:22 AM PDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
322 AM PDT Thu Aug 10 2017

CAZ101>106-109-112-113-111030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
322 AM PDT Thu Aug 10 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-111030-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
322 AM PDT Thu Aug 10 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Thunderstorms are expected again this afternoon and evening. In
addition to lightning...heavy showers, hail, and gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 2:28 PM PDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Eureka CA
228 PM PDT THU AUG 10 2017

CAZ105-107-102200-
Northern Humboldt Interior CA-Northern Trinity CA-
228 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 300 PM PDT...

At 226 PM PDT, Doppler radar was tracking strong thunderstorms 8
miles northeast of Denny, or 19 miles northeast of Willow Creek.
These storms were nearly stationary over the mountains.

Half inch hail, winds in excess of 40 mph, and lightning will be
possible with these storms.

Locations impacted include...
Denny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4083 12302 4092 12335 4106 12355 4122 12345
      4120 12342 4115 12338 4116 12335 4114 12332
      4114 12330 4108 12324 4107 12311 4106 12309
      4105 12306 4100 12304 4101 12298 4099 12292
TIME...MOT...LOC 2126Z 319DEG 1KT 4105 12329

RPA/WCI
Special weather statement, Aug 10, 2:43 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Eureka CA
243 PM PDT THU AUG 10 2017

CAZ107-108-102215-
Southern Trinity CA-Northern Trinity CA-
243 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
315 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm near
Del Loma, or 16 miles northwest of Hayfork. This storm was nearly
stationary.

Winds in excess of 40 mph, small hail, and lightning will be
possible with this storm.

This storm will remain over mainly rural areas of west central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4068 12327 4063 12349 4080 12352 4079 12335
TIME...MOT...LOC 2142Z 167DEG 4KT 4073 12339

RPA
Special weather statement, Aug 10, 3:06 PM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Eureka CA
306 PM PDT THU AUG 10 2017

CAZ107-108-102245-
Southern Trinity CA-Northern Trinity CA-
306 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 345 PM PDT...

At 304 PM PDT, Doppler radar was tracking strong thunderstorms over
northern Trinity County including highway 299 from Burnt Ranch
to Del Loma.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnt Ranch, Del Loma and Denny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4079 12291 4077 12328 4067 12332 4066 12354
      4094 12347 4095 12344 4097 12345 4101 12341
      4106 12342 4106 12344 4118 12341 4115 12338
      4116 12335 4114 12332 4114 12330 4108 12324
      4108 12314 4105 12306
TIME...MOT...LOC 2204Z 208DEG 1KT 4094 12330

RPA/WCI
Special weather statement, Aug 10, 3:53 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Eureka CA
353 PM PDT THU AUG 10 2017

CAZ108-102330-
Southern Trinity CA-
353 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
430 PM PDT...

At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Peanut, or 9 miles southwest of Hayfork. This storm was nearly
stationary.

Half inch hail, winds in excess of 40 mph, and lightning will be
possible with this storm.

Locations impacted include...
Forest Glen and Peanut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4035 12334 4056 12337 4056 12318 4039 12311
TIME...MOT...LOC 2252Z 258DEG 1KT 4046 12325

RPA
Special weather statement, Aug 10, 4:03 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Eureka CA
403 PM PDT THU AUG 10 2017

CAZ108-111-102345-
Southern Trinity CA-Northeastern Mendocino Interior CA-
403 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENDOCINO AND SOUTH
CENTRAL TRINITY COUNTIES UNTIL 445 PM PDT...

At 401 PM PDT, Doppler radar was tracking thunderstorms over the
mountains of far eastern Mendocino and southeastern Trinity
counties. These storms were gradually drifting east.

Half inch hail, winds in excess of 40 mph, and lightning will be
possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3953 12290 3952 12301 3976 12314 3991 12324
      4011 12296 4008 12297 4005 12295 4002 12296
      3994 12291 3991 12293 3991 12295 3984 12296
      3980 12294 3975 12294 3975 12291 3971 12291
      3971 12289 3955 12289
TIME...MOT...LOC 2301Z 011DEG 2KT 3992 12302

RPA
Special weather statement, Aug 10, 4:48 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
448 PM PDT THU AUG 10 2017

CAZ105-107-108-110015-
Southern Trinity CA-Northern Humboldt Interior CA-
Northern Trinity CA-
448 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND EAST
CENTRAL HUMBOLDT COUNTIES UNTIL 515 PM PDT...

At 447 PM PDT, Doppler radar was tracking a strong thunderstorm near
Burnt Ranch, or 10 miles southeast of Willow Creek. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnt Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 12367 4094 12348 4081 12336 4068 12359
TIME...MOT...LOC 2347Z 330DEG 2KT 4081 12354

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:17 PM PDTSpecial Weather StatementEKATrinity28 min
Aug 10, 1:57 PM PDTSpecial Weather StatementEKATrinity33 min
Aug 10, 2:09 PM PDTSpecial Weather StatementEKATrinity36 min
Aug 10, 2:26 PM PDTSmall Craft AdvisoryEKA8 days
Aug 10, 2:28 PM PDTSpecial Weather StatementEKATrinity32 min
Aug 10, 2:43 PM PDTSpecial Weather StatementEKATrinity32 min
Aug 10, 3:06 PM PDTSpecial Weather StatementEKATrinity39 min
Aug 10, 3:28 PM PDTSevere Thunderstorm WarningEKATrinity32 min
Aug 10, 3:30 PM PDTSevere Thunderstorm WarningEKATrinity30 min
Aug 10, 3:53 PM PDTSpecial Weather StatementEKATrinity37 min
Aug 10, 4:03 PM PDTSpecial Weather StatementEKAMendocino42 min
Aug 10, 4:05 PM PDTSevere Thunderstorm WarningEKATrinity25 min
Aug 10, 4:08 PM PDTSevere Thunderstorm WarningEKATrinity37 min
Aug 10, 4:30 PM PDTSevere Thunderstorm WarningEKATrinity30 min
Aug 10, 4:45 PM PDTAreal Flood AdvisoryEKATrinity105 min
Aug 10, 4:52 PM PDTSpecial Weather StatementEKATrinity23 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.